Try a new search

Format these results:

Searched for:

person:manesa01

in-biosketch:true

Total Results:

3


Iatrogenic osteoporosis, bilateral HIP osteonecrosis, and secondary adrenal suppression in an HIV-infected man receiving inhaled corticosteroids and ritonavir-boosted highly active antiretroviral therapy

Kaviani, Nargess; Bukberg, Phillip; Manessis, Anastasios; Yen, Vincent; Young, Iven
OBJECTIVE: To report the first case of severe osteoporosis associated with a vertebral pathologic fracture and osteonecrosis of femoral heads in an HIV-infected man receiving inhaled corticosteroids and ritonavir-boosted antiretroviral therapy. METHODS: We describe an HIV-infected man with severe osteoporosis, bilateral hip osteonecrosis, and secondary adrenal suppression, including detailed clinical, laboratory, and radiographic data, and review the related literature. RESULTS: A 60-year-old man with a 15-year history of HIV infection and a medical history of long-standing bronchiectasis treated with inhaled corticosteroids and hypogonadism treated with testosterone was referred to the endocrinology clinic after experiencing an osteoporotic vertebral fracture. He was taking ritonavir-boosted antiretroviral therapy. Osteonecrosis of both hips was also diagnosed, which required total hip replacement therapy. Laboratory evaluation revealed adrenal insufficiency due to increased effect of exogenous inhaled steroids and no other secondary causes of osteoporosis. A bone densitometry study showed osteoporosis of both hips and the lumbar spine. He was treated with intravenous pamidronate. During treatment, he developed bilateral femoral fractures after minor trauma. CONCLUSIONS: Given the potential for increased serum levels of inhaled corticosteroids in patients taking ritonavir-boosted highly active antiretroviral therapy, attention must be paid to the risk of bone loss in HIV-infected patients taking inhaled corticosteroids. Prescribing calcium and vitamin D supplementation and considering early osteoporosis screening are reasonable measures for this patient population. Interaction between inhaled corticosteroids and ritonavir may increase risk of hypothalamus-pituitary-adrenal axis suppression
PMID: 20713349
ISSN: 1934-2403
CID: 133343

Quantifying amount of adsorption of levothyroxine by percutaneous endoscopic gastrostomy tubes

Manessis, Anastasios; Lascher, Steven; Bukberg, Phillip; Darmody, Todd; Yen, Vincent; Sadek, Samy; Young, Iven
BACKGROUND: It has been the authors' clinical experience that hypothyroid patients who achieve a euthyroid state on a steady dose of oral levothyroxine often become hypothyroid over time if the medication is given via a feeding tube. The authors hypothesize that the tubing and enteral feeds may adsorb a significant percentage of the levothyroxine and thereby reduce its bioavailability. To the authors' knowledge, no previous research has been reported on this subject. They therefore performed an in vitro assessment of the degree of levothyroxine adsorption to quantify the amount of drug adsorbed to the percutaneous endoscopic gastrostomy (PEG) tube and how enteral tube feeds mitigate or exacerbate this adsorption. METHODS: Using levothyroxine radiolabeled with an I 125 tracer, a known dose of levothyroxine was passed through 60 new PEG tubes. One-half of the tubes were pretreated with Jevity feeds, and the other half were not. The authors measured the activity of the radiolabeled levothyroxine before and after it had passed through the tubes and, using a subtraction analysis, inferred the amount of thyroxine left within the tube. RESULTS: Tubes presoaked with feeds had a greater uptake in radioactivity by 326.4 cpm (95% confidence interval, 226.7-426.1), corresponding to a 45.08% relative increase in uptake compared with virgin PEG tubes without feeds. CONCLUSIONS: Although the authors found statistically significant differences in mean drug concentrations, they conclude that the amount of uptake of levothyroxine by PEG tubes and adsorption of levothyroxine by PEG tubes is probably clinically insignificant. The differences found may be attributed to the amount of drug lost during crushing and transfer.
PMID: 18407914
ISSN: 0148-6071
CID: 161625

Disruption of IcsP, the major Shigella protease that cleaves IcsA, accelerates actin-based motility

Shere, K D; Sallustio, S; Manessis, A; D'Aversa, T G; Goldberg, M B
Shigella pathogenesis involves bacterial invasion of colonic epithelial cells and movement of bacteria through the cytoplasm and into adjacent cells by means of actin-based motility. The Shigella protein IcsA (VirG) is unipolar on the bacterial surface and is both necessary and sufficient for actin-based motility. IcsA is inserted into the outer membrane as a 120-kDa polypeptide that is subsequently slowly cleaved, thereby releasing the 95-kDa amino-terminal portion into the culture supernatant. IcsP, the major Shigella protease that cleaves IcsA, was identified and cloned. It has significant sequence similarity to the E. coli serine proteases, OmpP and OmpT. Disruption of icsP in serotype 2a S. flexneri leads to a marked reduction in IcsA cleavage, increased amounts of IcsA associated with the bacterium and altered distribution of IcsA on the bacterial surface. The icsP mutant displays significantly increased rates of actin-based motility, with a mean speed 27% faster than the wild-type strain; moreover, a significantly greater percentage of the icsP mutant moves in the cytoplasm. Yet, plaque formation on epithelial monolayers by the mutant was not altered detectably. These data suggest that IcsA, and not a host protein, is limiting in the rate of actin-based motility of wild-type serotype 2a S. flexneri.
PMID: 9302008
ISSN: 0950-382x
CID: 161626